Alert archive / Oregon / Beach Hazards Statements in 2022

Beach Hazards Statement 5, NWS Medford, OR

February 8, 2022Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Feb 8, 2022, 1:52 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 9, 2022, 1:00 PM PST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2022, 1:52 AM PST (09:52 UTC)
In effect from
Feb 9, 2022, 1:00 PM PST
Expired
Feb 10, 2022, 10:00 AM PST
In force
21 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2022-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2022-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2729 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WHUS46 KMFR 080952
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
152 AM PST Tue Feb 8 2022

ORZ021-022-090000-
/O.NEW.KMFR.BH.S.0005.220209T2100Z-220210T0900Z/
South Central Oregon Coast-Curry County Coast-
152 AM PST Tue Feb 8 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM PST WEDNESDAY 
AFTERNOON THROUGH 1 AM PST THURSDAY...

* WHAT...An elevated risk for hazardous sneaker waves expected. 

* WHERE...Beaches along the southern Oregon Coast, including the 
  beaches of Douglas, Coos and Curry Counties.

* WHEN...From 1 PM PST Wednesday through 1 AM PST Thursday.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* ADDITIONAL DETAILS...The sneaker wave threat is highest during
  incoming high tide Wednesday evening, which occurs between 730
  and 830 pm PST. Waves will gradually lower as the tide goes out
  Wednesday night. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
5 follow-up statements
364 
WHUS46 KMFR 082122
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
122 PM PST Tue Feb 8 2022

ORZ021-022-090900-
/O.CON.KMFR.BH.S.0005.220209T2100Z-220210T0900Z/
South Central Oregon Coast-Curry County Coast-
122 PM PST Tue Feb 8 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM WEDNESDAY
AFTERNOON THROUGH LATE WEDNESDAY NIGHT...

* WHAT...An elevated risk for hazardous sneaker waves expected.
  These are waves that have an unusually higher run up on beaches
  when compared to other observed waves.

* WHERE...Beaches along the southern Oregon Coast, including the 
  beaches of Douglas, Coos and Curry Counties.

* WHEN...From 1 PM PST Wednesday through 1 AM PST Thursday.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* ADDITIONAL DETAILS...The sneaker wave threat is highest during 
  incoming high tide Wednesday evening, which occurs between 730 
  and 830 pm PST. Waves will gradually lower as the tide goes 
  out Wednesday night.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
718 
WHUS46 KMFR 082328
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
328 PM PST Tue Feb 8 2022

ORZ021-022-092330-
/O.CON.KMFR.BH.S.0005.220209T2100Z-220210T0900Z/
South Central Oregon Coast-Curry County Coast-
328 PM PST Tue Feb 8 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM WEDNESDAY
AFTERNOON THROUGH LATE WEDNESDAY NIGHT...

* WHAT...An elevated risk for hazardous sneaker waves expected. 
  These are waves that have an unusually higher run up on 
  beaches when compared to other observed waves.

* WHERE...Beaches along the southern Oregon Coast, including the 
  beaches of Douglas, Coos and Curry Counties.

* WHEN...From 1 PM PST Wednesday through 1 AM PST Thursday.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* ADDITIONAL DETAILS...The sneaker wave threat is highest during 
  incoming high tide Wednesday evening, which occurs between 730 
  and 830 pm PST. Waves will gradually lower as the tide goes 
  out Wednesday night.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
799 
WHUS46 KMFR 092107
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
107 PM PST Wed Feb 9 2022

ORZ021-022-100900-
/O.CON.KMFR.BH.S.0005.000000T0000Z-220210T0900Z/
South Central Oregon Coast-Curry County Coast-
107 PM PST Wed Feb 9 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM PST
THURSDAY...

* WHAT...An elevated risk for hazardous sneaker waves expected. 
  These are waves that have an unusually higher run up on 
  beaches when compared to other observed waves.

* WHERE...Beaches along the southern Oregon Coast, including the 
  beaches of Douglas, Coos and Curry Counties.

* WHEN...From 1 PM PST Wednesday through 1 AM PST Thursday.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* ADDITIONAL DETAILS...The sneaker wave threat is highest during 
  incoming high tide Wednesday evening, which occurs between 730 
  and 830 pm PST. Waves will gradually lower as the tide goes 
  out Wednesday night.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
981 
WHUS46 KMFR 100857
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1257 AM PST Thu Feb 10 2022

ORZ021-022-101800-
/O.EXT.KMFR.BH.S.0005.000000T0000Z-220210T1800Z/
South Central Oregon Coast-Curry County Coast-
1257 AM PST Thu Feb 10 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...An elevated risk for hazardous sneaker waves expected. 
  These are waves that have an unusually higher run up on 
  beaches when compared to other observed waves.

* WHERE...Beaches along the southern Oregon Coast, including the 
  beaches of Douglas, Coos and Curry Counties.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* ADDITIONAL DETAILS...The sneaker wave threat will continue
  through this morning, especially during the incoming high tide,
  which occurs between 615 and 700 am PST. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
401 
WHUS46 KMFR 101756
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
956 AM PST Thu Feb 10 2022

ORZ021-022-101900-
/O.EXP.KMFR.BH.S.0005.000000T0000Z-220210T1800Z/
South Central Oregon Coast-Curry County Coast-
956 AM PST Thu Feb 10 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 AM PST THIS
MORNING...

With a lowering tide and decreasing swell, the sneaker wave 
threat is minimal and the beach hazard statement will be allowed 
to end at 10 AM PST.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Feb 7, 9:13 PM PST, 4 hours 39 minutes earlier.

Area forecast discussion, Feb 7, 9:13 PM PST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Medford OR
913 PM PST Mon Feb 7 2022

.DISCUSSION...
Aside from some fog and stratocumulus across Coos and Douglas
counties this evening, some passing high clouds exist over mainly
the southeastern portions of the forecast area. The forecast is
right on track, so there's no need for any updates this evening.

Numerical model guidance remains consistent in showing a dry,
continental air mass yielding big diurnal ranges and, likely,
some record high temperatures this week.

Ensemble models also remain consistent in indicating a cool down
and a chance (< or = 50%) of some precipitation in, most likely,
a general northwest flow beginning on or about Feb 14th.

Even longer range ensembles suggest cooler conditions then
continuing with increasing chances for some precipitation
beginning on or about February 21st.

It is encouraging that we're seeing fairly consistent signs in
the various forms of guidance we use for long range forecasts
indicating a transition to more typical February conditions as we
get later into the month. However, we're still a week away from
the cool down and 2 weeks away from much awaited precipitation,
so there's a lot of time to see how the forecast progresses before
we know what we've actually gotten. Stay tuned! ~BTL

&&

.AVIATION...08/00Z TAFs...Local MVFR in low clouds  along the coast,
will clear to VFR by early afternoon then expect area of IFR cigs
and IFR/MVFR vis to return to the coast, north of Cape Blanco,  this
evening into tonight. Inland, LIFR in fog and low clouds in the
Umpqua Basin, including at Roseburg, will become VFR by early
afternoon. Areas of fog with LIFR cigs/vis are expected to redevelop
in the Umpqua Basin tonight. Elsewhere, inland, VFR will prevail for
the next 24 hours. -CC

&&

.MARINE...Updated 830 PM PST Monday, 7 February 2022...A long
period west swell will peak Tuesday afternoon as a thermal trough
strengthens bringing an increase in north winds and steep seas to
areas south of Cape Blanco. As the North winds become stronger and
expand northward tonight into Wednesday, this will generate steeper
seas and conditions hazardous to small craft over most of the waters
at midweek. With winds just below gale force, seas will likely build
and become very steep at times over the outer waters south of Bandon
Tuesday night into Thursday. The hazardous seas watch has been
upgraded to a hazardous seas warning for those areas. The thermal
trough will gradually weaken late this week, but especially this
weekend.

&&

.BEACH HAZARDS...Updated 830 PM PST Monday, 7 February 2022...
Another long period west swell will arrive over the waters
Wednesday, with the peak expected late Wednesday afternoon/evening.
This will present a moderate risk of sneaker waves on area beaches.
Should this swell materialize, be on the lookout for a beach hazards
statement regarding this risk in the next few shifts.

Even during calm conditions, sneaker waves can suddenly and rapidly
sweep up the beach without warning, knock unsuspecting people over,
and pull them into the surf. Shock and hypothermia can occur quickly
in the cold Pacific waters. In addition, logs and other debris can
be lifted and carried by the waves, crushing or entrapping
unsuspecting victims underneath.

&&

.PREV DISCUSSION... /Issued 249 PM PST Mon Feb 7 2022/

SHORT TERM...

High clouds are currently covering southern Oregon with some
lower clouds moving into the coast along a weak and dissipating
cold front. Once this cold front moves onshore, it will
completely dissipate under some of the easterly flow later tonight
into tomorrow morning. As for Tuesday morning, more of the same
with clear skies except for low stratus and fog around the Umpqua
valley and some of the coastal valleys near the Central Oregon
coastline near Elkton and Scottsburg. Other locations inland will
see more of that pesky frost covering windshields.

By Tuesday, the thermal trough will be in full swing along the
Oregon coastline. Temperatures near Brookings will be the most
notable weather feature here with highs forecast around the 70
degree mark. It may very well be the warmest spot in our warning
area, yet the river valleys in western Siskiyou County can become
quite warm as well under these offshore flow patterns. We're
currently forecasting a high of 73 near Somes Bar.  These
temperatures are 10 to 15 degrees above normal.

By Tuesday night, we're not forecasting as much fog in the Umpqua
Valley as we have these last few nights. This might be because the
drier air filtering in under this drier offshore flow. In any
case, the NBM and NAM MET guidance is predicting periods of fog
with the MAV guidance staying clear. Based off of persistence,
climatology and experience, one would expect SOME fog to form,
although it would make sense for it to stay to remain clear Tuesday
night in the Umpqua Valley.

As the offshore flow ramps up on Wednesday, north east to east
winds will become pretty strong along the coastal mountains and
higher terrain in western Siskiyou County. Some of the
deterministic models are predicting winds around 15 to 30 knots
around 2000 feet in the Kalmiopsis wilderness. These easterly
winds will keep the Chetco effect going in Brookings on Tuesday
with highs pushing into 70's and perhaps 75 at times. The warm and
dry weather continues into the long term forecast.

-Smith

LONG TERM...Thursday and Friday, models are indicating an anomalously strong
ridge be centered over the area Thursday and remain in place Friday.
This pattern will result in well above normal afternoon temperatures
across the area, with highs around 15 to 18 degrees above normal for
inland valleys. Strong inversions and dry humidities will
result in cold morning temperatures across inland valleys as well.
Localized valley fog is possible each morning, mainly in the Umpqua
Basin. Otherwise, with the dry conditions, expect little  fog
across in inland valleys. At the coast, a surface thermal trough
will build northward late Thursday into Friday. With this pattern
expect some continued breezy  and dry offshore (easterly) winds over
the mountains along with moderate overnight humidity recoveries.

Of note, with this pattern afternoon high temperatures may
reach or exceed daily records for some inland  locations.  The
National Blend of Models (NBM) indicates 60-80 percent chance for
breaking the high temperature records at Medford, Klamath Falls and
Mount Shasta City with highs reaching 69-70 at Medford, around 64 at
Klamath Falls and around 68 at Mount Shasta City.

Winds will be  light in most valleys under this pattern (except for
breezy winds in valleys prone to east or southeast winds). With a
persistent, strong inversion, some air stagnation concerns remain.
However, models continue to show mixing heights reaching 1400 to
1800 feet in the afternoons across valley areas. So we continue to
expect some weak vertical mixing each day, limiting air stagnation
potential.

On Saturday, the upper level ridge pattern is forecast to
weaken slightly as a shortwave trough moves over the ridge. Then a
stronger shortwave trough is forecast move into the ridge Sunday
night and bringing a front into the region Monday morning.
There is still uncertainty if this will bring much in the
way of precipitation. Have leaned towards the NBM which shows a 15-
30% chance for light precipitation (less than 0.10 inches) from the
Southern Oregon Cascades westward Sunday night into Monday morning.
-CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.

Pacific Coastal Waters...
     Small Craft Advisory until 10 PM PST Thursday for PZZ356.
     Hazardous Seas Warning from 4 PM Tuesday to 10 PM PST Thursday
     for PZZ356-370-376.
     Small Craft Advisory from 4 AM Tuesday to 10 PM PST Thursday for
     PZZ350-370.
     Small Craft Advisory until 4 PM PST Tuesday for PZZ376.

BTL/MB/BMS

Nearby

Beach Hazards Statements in Oregon, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.